Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Marquette, MI

April 18, 2004Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2004, 9:39 AM CDT for Gogebic County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2004, 9:39 AM CDT (14:39 UTC)
Expired
Apr 18, 2004, 10:30 AM CDT
In force
51 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Gogebic County, MI

The radar

The Marquette radar (KMQT), 172 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS53 KMQT 181439
SVRMQT
MIC053-181530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
937 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 1030 AM CDT

* AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MARENISCO...OR 22 MILES
  SOUTHEAST OF IRONWOOD. THE STORM WAS MOVING EAST AT 50 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POMEROY LAKE AROUND 945 AM CDT...
  THOUSAND ISLAND LAKE AROUND 955 AM CDT...
  WATERSMEET AROUND 1010 AM CDT...
  TAMARACK LAKE AROUND 1020 AM CDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.

$$
JLA

LAT...LON 4640 8938 4634 8937 4633 8899 4613 8900
          4631 8996 4636 8996


WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:25 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 4:25 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EDT SUN APR 18 2004

.DISCUSSION...
MAIN FCST CONCERNS ARE HVY RAIN AND SVR TSTM POTENTIAL TODAY/TONIGHT.

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW TROF OVER THE WRN CONUS
WITH SYSTEM TAKING ON A BIT OF NEGATIVE TILT ATTM. DOWNSTREAM...
CONFLUENT FLOW IS PRESENT FROM MANITOBA TO QUEBEC BTWN POLAR VORTEX
OVER HUDSON BAY AND RIDGE OVER SERN CONUS. CONFLUENCE IS SUPPORTING
SFC HIGH OVER ONTARIO THAT HELPED PUSH COLD FRONT S THRU GREAT LAKES
YESTERDAY. FRONT IS RETURNING N AS A WARM FRONT AS WAA STRENGTHENS
ACROSS THE PLAINS AHEAD OF ROCKIES TROF (LATEST RUC HAS 60-65KT
LOW-LEVEL JET AIMING NE THRU NEBRASKA. SFC WARM FRONT CURRENTLY
EXTENDS IA/MN BORDER TO FAR NRN IN. STRONG CONVECTION HAS BEEN
FIRING N OF FRONT DURING THE NIGHT WITH INCREASING COVERAGE OF
SHRA/TSRA FARTHER N THRU WI INTO UPPER MI. PER 00Z SOUNDINGS...AXIS
OF PRECIPITABLE WATER UPWARDS OF 1 INCH EXTENDED FROM TX TO SRN MN
(185 PCT OF NORMAL AT KMPX).

MODELS IN GOOD AGREEMENT IN LIFTING WRN TROF NE INTO WRN LAKES
TONIGHT WITH SYSTEM BECOMING POSITIVELY TILTED AS IT MOVES INTO MORE
CONFLUENT FLOW. AT THE SFC...WARM FRONT WILL CONTINUE TO LIFT N
TODAY...AND GFS AND EVEN ETA SHOW IT MOVING INTO UPPER MI THIS
AFTN/EVENING. ETA LIFTS IT THRU ALL OF THE CNTRL AND ERN U.P. THIS
EVENING AS SFC LOW TRACKS NE ACROSS WRN UPPER MI. SEEMS SOMEWHAT
AGGRESSIVE...BUT MUCH WILL DEPEND ON EXTENT OF SHRA/TSRA ALONG
FRONT. EXTENSIVE PCPN WOULD DELAY NWD MOVEMENT. GIVEN CONVECTIVE
DEVELOPMENT ALONG FRONT SO FAR...FRONT MIGHT BE A LITTLE SLOWER THAN
MODELS DEPICT. EVEN SO...FRONT SHOULD STILL MAKE IT THRU CNTRL/ERN
SECTIONS THIS EVENING...RESULTING IN RISING TEMPS. IN THE HRLY
GRIDS...HAVE BROUGHT TEMPS UP AS HIGH AS MID 60S BY MIDNIGHT OVER
CNTRL AREAS...ERN AREAS WILL BE MODIFIED SOME BY MARINE LAYER OFF
LAKE MICHIGAN. WOULDNT BE SURPRISED IF TEMPS RISE A LITTLE HIGHER
THAN THAT GIVEN VERY WARM AIR UPSTREAM OVER PLAINS ATTM (60S TO
AROUND 70 IN IA ATTM) AND SSW WINDS CRANKING IN THE WAKE OF WARM
FRONT. CURRENT CONVECTION IS INITIATING ALONG/N OF 850MB WARM FRONT
AT AND DOWNSTREAM OF THE NOSE OF LOW-LEVEL JET. NEWD MOVEMENT OF
JET/WARM FRONT WILL PLACE UPPER MI IN INCREASINGLY FAVORABLE FORCING
THIS MORNING. MOST UNSTABLE CAPE IN THE 925-850MB LAYER FROM ETA
INCREASES TO 500-800J/KG THIS MORNING...AND BY 00Z WHEN SFC WARM
FRONT SHOULD BE INTO UPPER MI...VALUES INCREASE TO 1.5-2K J/KG OVER
A GOOD PART OF THE FCST AREA. 0-6KM SHEAR WELL IN EXCESS OF 40KTS
AND CLOCKWISE CURVED HODOGRAPHS SUPPORT POSSIBLE SVR TSTMS. BELIEVE
MAIN THREAT IS IN THE AREA S AND W OF A LINE FROM ABOUT KIWD TO
KSAW/KESC. STORMS WILL POSE HAIL THREAT WITH WIND BECOMING ANOTHER
CONCERN VCNTY OF WARM FRONT LATE AFTN/EVENING. WITH EXCEPTION OF WRN
FCST AREA NEAR SFC LOW/FRONT...SVR THREAT SHOULD DIMINISH/END WITH
PASSAGE OF WARM FRONT...AND IF THAT IS SOONER THAN EXPECTED (PER 06Z
ETA WHICH ALSO INDICATES SOUNDINGS WITH EXCESSIVE NEGATIVE AREA)...
MUCH OF THE LATE AFTN/EVENING WILL BE DRY OVER CNTRL/ERN FCST AREA.
NEXT SHIFT WILL NEED TO LOOK AT POSSIBILITY OF TRIMMING POPS
SIGNIFICANTLY CNTRL/E.

AS FOR RAIN AMOUNTS...UNCERTAIN DUE TO CONVECTIVE NATURE WHICH
SHOULD RESULT IN WIDELY VARYING AMOUNTS AND PROBABLY NOTHING
EXCESSIVE OVER A SIGNIFICANT AREA TODAY. ETA STILL FOCUSES A HVY
BAND OF PCPN TONIGHT OVER WRN UPPER MI...BUT LOOKING AT UPPER JET
STRUCTURE...SEEMS THAT ITS MAIN PCPN BAND SHOULD BE A BIT FARTHER W.
PLUS...WITH SYSTEM ACCELERATING INTO MORE CONFLUENT FLOW...PROBABLY
UNLIKELY THAT AMOUNTS WILL GET OUT OF HAND EVEN IF ETA PCPN
PLACEMENT IS ON TRACK. WILL LEAVE GOING FLOOD WATCH OVER NW IN PLACE
SINCE ONGOING SNOWMELT AND POTENTIAL OF WELL OVER AN INCH OF RAIN
COULD LEAD TO RIVER RISES AOA FLOOD STAGE MON PER RFC GUIDANCE.
AGAIN...VERY DEPENDENT ON PCPN TOTALS WHICH ARE UNCERTAIN DUE TO
CONVECTIVE NATURE.

DRYING IS FAIRLY PRONOUNCED IN THE WAKE OF ACCELERATING SYSTEM MON
WITH SFC HIGH ARRIVING OVER WRN UPPER MI BY 00Z TUE. WILL BUMP UP
ENDING TIME OF PCPN...ENDING MOST AREAS BY EARLY AFTERNOON. QUIET
COOL NIGHT ON TAP MON NIGHT WITH SFC HIGH OVER THE AREA. NEXT SYSTEM
STILL ON TRACK FOR A LATE TUE NIGHT/WED ARRIVAL. GOING FCST HAS THIS
COVERED...BUT WILL UP POPS A BIT GIVEN INCREASING MODEL AGREEMENT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 FLOOD WATCH MIZ001>005-009-084 TONIGHT-MON.

&&

ROLFSON
Hazardous weather outlook, Apr 18, 6:04 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
704 AM EDT SUN APR 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
704 AM EDT SUN APR 18 2004

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS MAY PRODUCE LARGE HAIL TODAY...AND EITHER
LARGE HAIL OR DAMAGING WINDS THIS EVENING.

HEAVY RAIN IS POSSIBLE IN WESTERN UPPER MICHIGAN TONIGHT...WITH THE
POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM
THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN
MAY CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...
AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME FLOODING IS POSSIBLE IN WESTERN UPPER MICHIGAN ON MONDAY...DUE
TO RUNOFF FROM RAINFALL SUNDAY NIGHT AND ADDITIONAL SNOWMELT OVER
THE HIGHER TERRAIN. SEE THE LATEST HYDROLOGIC STATEMENTS FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JKL

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningMQTMarquette65 min
Apr 18, 10:21 AM CDTSevere Thunderstorm WarningMQTIron54 min
Apr 18, 11:07 AM CDTSevere Thunderstorm WarningMQTDickinson38 min
Apr 18, 11:26 AM CDTSevere Thunderstorm WarningMQTMarquette49 min
Apr 18, 11:54 AM CDTSevere Thunderstorm WarningMQTAlger, Delta51 min
Apr 18, 12:24 PM CDTSevere Thunderstorm WarningMQTSchoolcraft36 min
Apr 18, 6:01 PM CDTSpecial Marine WarningMQT74 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.